North Carolina, 2012

Flash Flooding and Hail in North Carolina, May 14, 2012

May 14, 2012 · NWS RNK · 6 events in 2 counties and zones

A slow moving upper level low pressure system moving across the Tennessee Valley triggered widespread showers and thunderstorms along the Blue Ridge Mountains of North Carolina and Virginia. A few storm became severe in North Carolina, where atmospheric instability was greatest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow moving upper level low pressure system moving across the Tennessee Valley triggered widespread showers and thunderstorms along the Blue Ridge Mountains of North Carolina and Virginia. A few storm became severe in North Carolina, where atmospheric instability was greatest. The ground was observed to be saturated in many areas along the Blue Ridge from rainfall during previous days, which helped to enhance the flooding threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 4:34 PM EST, 11 minutes earlier.

Area forecast discussion, May 14, 4:34 PM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT MON MAY 14 2012

.SYNOPSIS...
A FEW AREAS OF LOW PRESSURE WILL MOVE NORTHEAST ALONG A SLOW
MOVING FRONT OVER THE APPALACHIANS. THIS BOUNDARY WILL BE THE
FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS ON TUESDAY. HIGH
PRESSURE WILL SLOWLY MOVE THROUGH THE UPPER OHIO VALLEY THROUGH
THE REST OF THIS WEEK THEN SETTLE ACROSS NEW ENGLAND BY THIS
WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 530 PM EDT MONDAY...

QUICK UPDATE TO RAISE POPS BACK TO LIKELYS OR CATEGORICAL ESPCLY
ALONG AND WEST OF THE BLUE RIDGE WHERE STORMS WITH VERY HEAVY RAIN
HAVE DEVELOPED PRIMARILY IN NW NC. WONT RAISE ANOTHER FLASH FLOOD
WATCH AT THIS POINT BUT WILL CONSIDER PENDING HOW MUCH THE
COVERAGE FILLS BACK IN OVER THE SOUTH AHEAD OF THE NEXT WEAK WAVE
ALOFT MOVING ALONG THE FRONT.

AS OF 330 PM EDT MONDAY....

SOME WARM ADVECTION ACROSS THE SOUTHWESTERN HALF OF THE CWA LATER
THIS AFTERNOON HAS LED TO A BROKEN SKY WITH SOME SUNNY
BREAKS. THERE IS ENOUGH INSTABILITY FOR SHOWERS TO DEVELOP...AND
SOME THUNDERSTORMS...ALTHOUGH THIS MORNINGS RAIN HAD LIMITED MUCH
CONVECTION THIS AFTERNOON. OPERATIONAL GFS/NAM ARE BULLISH WITH
REGARDS TO QPF TONIGHT...BUT SEEM TO BE WAY OVERDONE CONSIDERING
COVERAGE OF SHOWERS ATTM. LOCAL MODELS ARE DRIER AND SEEM TO BE
CATCHING ONTO THE SLOW WET BIAS OF THE OPERATIONAL MODELS DURING
THIS ENTIRE EVENT. SHOWERS LATE THIS PM AND THIS EVENING WILL
REMAIN SCATTERED...ALTHOUGH ANOTHER DISTURBANCE RIDING ALONG THE
FRONT MAY KEEP SHOWERS AND STORMS MORE NUMEROUS ACROSS THE
SOUTHSIDE AND PIEDMONT THIS EVENING. SHOWERS END WEST OF THE BLUE
RIDGE TONIGHT WITH LOSS OF HEATING AND THEN IN THE WEST AS THE
DISTURBANCE DEPARTS INTO TUESDAY MORNING. WEAK BOUNDARY REMAINS
OVERHEAD INTO TUESDAY...AND WITH MORE SUNSHINE AND AN UPSLOPE
COMPONENT TO THE SOUTHERLY FLOW...SHOWERS AND STORMS SHOULD BUILD
IN THE AFTERNOON ON TUESDAY...PERHAPS SOME OF THEM SLOW MOVERS
PUTTING DOWN A QUICK HALF INCH TO AN INCH OF RAINFALL. SHOULD BE A
WARMER DAY WIT SOME PARTLY SUNNY PERIODS...ESPECIALLY IN THE LATE
MORNING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 245 PM EDT MONDAY...

LOOKING A SFC FRONT WORKING SLOWLY EAST ACROSS THE PIEDMONT TUESDAY
EVENING WITH SHORTWAVE ENERGY PUSHING NE FROM THE GULF COAST STATES
INTO VIRGINIA. ONCE ONE SHORTWAVE PASSES OVERNIGHT...THE FRONT WILL
WORK OUT OF THE FORECAST AREA AND WE SHOULD START TO SEE SOME DRYING
FROM WEST TO EAST. WE WILL STILL SEE LINGERING ISOLATED SHOWERS IN
THE PIEDMONT INTO WEDNESDAY AS YET ANOTHER SHORTWAVE SWINGS IN FROM
GEORGIA NORTHEAST INTO THE CAROLINAS THRU THE DAY. WITH A SFC WAVE
MOVING ALONG THE FRONT...THE PRECIP CHANCES MAY INCREASE AGAIN INTO
THE PIEDMONT...ALTHOUGH THE OVERALL THREAT WILL BE LOW < 30
PERCENT...AS MODELS SHOW MAIN THREAT STAYING ACROSS THE COASTAL
PLAINS. LOWS TUE NIGHT WILL STILL BE MILD OUT EAST WITH UPPER
50S/NEAR 60 WHILE SKIES CLEARING IN THE WEST ALLOWS FOR SOME COOLER
AIR BUT WITH PLENTY OF GROUND MOISTURE...THINK AROUND 50 IS AS COLD
AS IT GETS. FOG WILL BE AN ISSUE WITH LIGHT WINDS/CLEARING SKIES AND
SATURATED GROUND ACROSS THE WV AND FAR SW VA MTNS. HIGHS WEDNESDAY
ARE GOING TO BE IN THE 70S...WITH MIX OF CLOUDS/SUN ESPECIALLY EAST.

JURY IS STILL OUT WEDNESDAY NIGHT WITH MOISTURE BEHIND FRONT AND
CLEARING. ATTM...THE FORECAST SOUNDINGS AND LOW LVL FLOW SUGGEST A
POTENTIAL FOR STRATUS FORMATION ALONG/EITHER SIDE OF THE BLUE RIDGE
AFTER MIDNIGHT. WILL BE INCREASING CLOUDS SOME TO ACCOUNT FOR
THIS...BUT WILL STILL BE A MOSTLY CLEAR TO PARTLY CLOUDY FORECAST.

HAVE IT MAINLY DRY THURSDAY WITH MODELS KEEPING DEEPER MOISTURE
ACROSS THE CAROLINAS/GEORGIA AND COAST. THE 12Z NAM/GFS KEEP THETA-E
AXIS FURTHER NORTH INTO THE SRN VA MTNS/NRN NC. MAY SEE SOME SHOWERS
OR STORMS FORMING ACROSS THE HIGH COUNTRY THU AFTN...WITH MOST AREA
STAYING DRY AS HIGH PRESSURE WORKS IN FROM THE ERN GREAT LAKES.
HIGHS AGAIN IN THE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF NOON EDT MONDAY...

NOT MUCH CHANGE TO THE EXTENDED EXCEPT SEEMS LESS CHANCE OF SHOWERS
WITH MODELS SHOWING UPPER SYSTEM WELL OFF THE SOUTHEAST COAST THIS
WEEKEND. HIGH PRESSURE WILL BE SITUATED ACROSS THE MID ATLANTIC
STATES...SOUTHEAST INTO THE SOUTHERN APPALACHIANS. TEMPERATURES THIS
PERIOD SHOULD BE AT OR ABOVE NORMAL. MAY SEE ENOUGH OF AN EASTERLY
FETCH FOR SOME STRATUS AT NIGHT...BUT THE FACT ITS A FEW DAYS AWAY
AND THE FLOW IS MORE NE...WILL KEEP SKIES CLEAR TO PARTLY CLOUDY
FRI NIGHT-SUN NIGHT.

GOING TO KEEP AMPLIFIED UPPER PATTERN INTO MONDAY WITH A CLOSED LOW
STAYING OFF THE EAST COAST AND NEXT SHORTWAVE DIGGING ACROSS THE
MIDWEST. A FRONTAL BOUNDARY WILL MAKE IT TO THE OHIO VALLEY BY THE
END OF THE DAY MONDAY WITH SLIGHT CHANCE OF SHRA/TSRA ENTERING THE
WEST VIRGINIA/SW VA MOUNTAINS.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
AS OF 740 AM EDT MONDAY...

SHOWERS AND POSSIBLY A FEW STORMS MAY BUBBLE UP IN THE BKN CIGS
DEVELOPING ALONG THE BLF/JFZ/GEV/TNB CORRIDOR. WITH SOME OF THE
CLEARING WORKING NORTHEAST...THE IFR CIGS SHOULD BE REMOVED EVEN
AT KLYH LATER THIS AFTERNOON. IF CLEARING WORKS FAR ENOUGH
EAST...SOME STORMS MAY DEVELOP AT DAN LATE THIS PM. TONIGHT CLOUDS
WILL FILL BACK IN AND QUESTION WILL BE IF ENOUGH BREAKS DEVELOP
FOR LIFR VIS AT LWB/BCB TONIGHT CONSIDERING VERY MOIST LLVLS.
THINK THAT IFR CIGS THOUGH ARE A BETTER BET AT LWB/LYH/BCB AND
POSSIBLY THE OTHER TAF SITES. CIGS WILL IMPROVE SOMEWHAT TUESDAY
MORNING...AND WITH BREAKS IN THE CLOUDINESS ONCE AGAIN...POP UP
SHOWERS AND STORMS ARE POSSIBLE MOSTLY ALONG THE BLUE RIDGE AND WEST.

DRIER AIR SHOULD FINALLY WORK IN TUESDAY NIGHT INTO WEDNESDAY
BRINGING A RETURN TO OVERALL VFR...ASIDE FROM ISOLATED SHOWERS
WEDNESDAY INTO THURSDAY. WIDESPREAD VFR THEN LOOKS TO PREVAIL BY
WEEKS END WITH HIGH PRESSURE EXTENDING SOUTH FROM THE MID ATLANTIC
REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/RAB
NEAR TERM...JH/KM
SHORT TERM...WP
LONG TERM...WP
AVIATION...KM/RAB
Hazardous weather outlook, May 14, 2:55 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT MON MAY 14 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-152000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
355 PM EDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY
RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 3:30 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON MAY 14 2012

NCZ003-020-142100-
SURRY NC-YADKIN NC-
430 PM EDT MON MAY 14 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND YADKIN COUNTIES...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ELKIN...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BOONVILLE AROUND 455 PM AND BURCH AROUND 500
PM.

LAT...LON 3637 8077 3630 8060 3612 8080 3615 8087

DS
Special weather statement, May 14, 3:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT MON MAY 14 2012

NCZ018-142115-
WATAUGA NC-
438 PM EDT MON MAY 14 2012

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BLOWING ROCK...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOSES CONE MEMORIAL PARK AROUND 505 PM AND
AHO AROUND 515 PM.

LAT...LON 3625 8164 3612 8154 3611 8155 3611 8179
      3611 8181 3611 8182 3613 8182

DS
Special weather statement, May 14, 4:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT MON MAY 14 2012

NCZ019-142130-
WILKES NC-
505 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...

AT 501 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MC GRADY
TO 6 MILES SOUTHEAST OF BLOWING ROCK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WILBAR AROUND 510 PM...MAPLE SPRINGS AROUND
520 PM...HALLS MILLS AROUND 525 PM AND ABSHERS AROUND 530 PM.

LAT...LON 3609 8149 3609 8152 3611 8154 3614 8150
      3620 8146 3621 8147 3636 8128 3641 8104
      3638 8103 3607 8143

DS

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Wilkes

When
May 14, 4:45 PM EST
Where
Wilkes County, 2.42 mi NNW of Millers Creek
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.212, -81.246

Lightning caused structural damage to a storage shed along Highway 16 in the Millers Creek community.

Hail, Wilkes

When
May 14, 4:53 PM EST to 4:56 PM EST
Where
Wilkes County, 1.54 mi WNW of Wilkes Co Arpt to 0.56 mi W of Wilkes Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.155, -81.207

Nickel to quarter size hail was observed beginning at 5:53 PM EDT and ending at 5:56 PM EDT at the intersection of Congo Road and Winkler Mill Road, as well as along Highway 421.

Thunderstorm Wind, Wilkes

When
May 14, 4:53 PM EST
Where
Wilkes County, 1.49 mi WNW of Wilkes Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.154, -81.206

Two trees were blown down near the intersection of Congo Road and Winkler Mill Road.

Hail, Wilkes

When
May 14, 5:00 PM EST
Where
Wilkes County, 0.89 mi NW of Wilkes Co Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.160, -81.190

Flash Flood, Wilkes

When
May 14, 5:05 PM EST to 7:00 PM EST
Where
Wilkes County, 1.17 mi NW of Wilkes Co Arpt to 1.16 mi NW of Wilkes Co Arpt
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
36.161, -81.196

Six to eight inches of water was observed flowing over a bridge on Congo Road. The swift movement of the water swept one car off the roadway into a nearby ditch.

Flash Flood, Yadkin

When
May 14, 6:56 PM EST
Where
Yadkin County, 1.38 mi N of Huntsville to 1.29 mi N of Huntsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.100, -80.520

Water was observed flowing over a bridge on Dinkins Bottoms Road, bringing down multiple trees due to the strong flow of the water.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383776, 383774, 383779, 384170, 383780, 383781.